Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 62, NWS Pueblo, CO

October 11, 2022Huerfano County, Pueblo County, Colorado

NWS Pueblo, CO issued this red flag warning at Oct 11, 2022, 8:51 AM MDT for Huerfano County, Pueblo County, Colorado. It took effect at Oct 11, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2022, 8:51 AM MDT (14:51 UTC)
In effect from
Oct 11, 2022, 12:00 PM MDT
Expired
Oct 11, 2022, 6:58 PM MDT
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Huerfano County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 76 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 2.9 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2274 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WWUS85 KPUB 111451
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
851 AM MDT Tue Oct 11 2022

...Red Flag Warning in effect for portions of the area today from
Noon until 7 PM MDT...

COZ228-229-120100-
/O.NEW.KPUB.FW.W.0062.221011T1800Z-221012T0100Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
851 AM MDT Tue Oct 11 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 228 AND 229...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 7 PM MDT this evening.

* Affected Area...Fire Weather Zones 228 and 229.

* Winds...West 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
875 
WWUS85 KPUB 112043
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
243 PM MDT Tue Oct 11 2022

...Red Flag Warning in effect for portions of the area today until
7 PM MDT...

COZ228-229-120100-
/O.CON.KPUB.FW.W.0062.000000T0000Z-221012T0100Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
243 PM MDT Tue Oct 11 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
228 AND 229...

* Affected Area...Fire Weather Zones 228 and 229.

* Winds...West 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
799 
WWUS85 KPUB 120058
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
658 PM MDT Tue Oct 11 2022

...Red Flag Warning will expire at 700 PM MDT...

COZ228-229-120200-
/O.CAN.KPUB.FW.W.0062.000000T0000Z-221012T0100Z/
Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
658 PM MDT Tue Oct 11 2022

...RED FLAG WARNING IS CANCELLED FOR RED FLAG WARNING FOR FIRE 
WEATHER ZONES 228 AND 229...

The National Weather Service in Pueblo has cancelled the Red Flag
Warning.

Winds have diminished and humidities have recovered, therefore the
Red Flag Warning will bhe allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Oct 11, 8:49 AM MDT, 2 minutes earlier.

Area forecast discussion, Oct 11, 8:49 AM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
849 AM MDT Tue Oct 11 2022

.UPDATE...
Issued at 845 AM MDT Tue Oct 11 2022

Decided to go ahead and issue a Red Flag Warning for Pueblo and
Huerfano, fire zones 228 and 229, for today from noon to 7 PM.
Certainly dry out there and the expected winds should produce
critical fire weather conditions for at least 3 hrs this
afternoon. Would have included Fremont and southern El Paso as
well, but fuels info there indicates they are not ready to burn
just yet.

Brought in latest obs data and pushed back convection
onset for the sw mts by an hour or so. Moore

&&

.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Tue Oct 11 2022

Key Messages:

1. Frontal passage this evening will increase winds.

2. Gusty winds with frontal passage will cause patchy blowing dust
over the far eastern plains.

3. Spotty fire weather conditions today mainly in Pueblo County.

Today

Expecting quiet conditions throughout south central and southeast
Colorado this morning and afternoon.  As the day progresses,
expecting mostly dry conditions with a chance of isolated showers
with some possible embedded thunder this afternoon in the far
southwestern counties. With the overall westerly to northwest wind
flow, down sloping winds today will bring unseasonably warm
temperatures to the eastern plains.  High temperatures this
afternoon will be in the mid 70s to mid 80s in the plains, 40s and
50s in the mountains and 60s in the mountain valleys. The dry and
breezy conditions this afternoon will bring some spotty areas of
fire weather concerns mainly in Pueblo county and immediate
surrounding areas.

Tonight

The low pressure trough to our north will push close to our area,
which will cause a cold front to move across the region this
evening, shifting winds to the north and bringing gusts from the I-
25 corridor eastward as high as 25 to 30 MPH, highest winds being in
the eastern plains, until the early morning hours.  Temperatures
with frontal passage will drop by a few degrees.  Overnight lows
will be in the low 40s along the I-25 corridor eastward and in the
high 20s to low 30s in the mountains and mountain valleys, and the
San Luis Valley will have a night of freezing temperatures of 2
hours or more before sunrise, necessitating a freeze warning early
Wednesday morning. The gusty winds from this front will produce
areas of blowing dust in the far eastern counties along the Kansas
state line after frontal passage late tonight to early tomorrow
morning.
-Riser

.LONG TERM...(Wednesday through Monday)
Issued at 342 AM MDT Tue Oct 11 2022

There is good agreement through Saturday between the operational
model solutions, with the GFS diverging from the ECMWF and
Canadian runs by early next week. Ensembles support the ECMWF and
Canadian solutions and followed those solutions.

Wednesday through Saturday...longwave troughing across the Ohio
Valley and high pressure near the Pacific Northwest will lead to
dry, persistent northwest flow across Colorado. Overall,
temperatures will remain mild, with 60s and 70s across the region.
Cold fronts, one on Wednesday evening, and another on Saturday
afternoon, will bring slightly cooler highs on Thursday and
Saturday. Areas across the San Luis Valley will likely see low
temperatures in the mid 20s to lower 30s each night.  No
precipitation is expected at this time.

Sunday into Tuesday...much will depend on the track of an upper
low off southern California. The ECMWF and Canadian solutions
slowly eject this upper low east across the Desert Southwest early
next week. As it slowly progresses eastward, moisture will wrap
northward into southern Colorado, with increased chances for
showers and thunderstorms over the southern Mountains and along
the New Mexico border. Temperatures will rise into the 60s for
highs, and 30s to 40s for lows.  Mozley

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 342 AM MDT Tue Oct 11 2022

VFR conditions are anticipated during the next 24 hours at all 3 taf
sites, KPUB, KALS and KCOS. The main concern during this period will
be a frontal passage which will occur this evening at KCOS and KPUB.
Expect winds gusts to 25 to 30 knts after fropa, with the winds
decreasing later tonight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 2 AM to 9 AM MDT Wednesday for COZ069>071.

Red Flag Warning from noon today to 7 PM MDT this evening for
COZ228-229.

&&

UPDATE...MOORE
SHORT TERM...RISER
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Oct 11, 4:39 AM MDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
439 AM MDT Tue Oct 11 2022

COZ058>089-093>099-121045-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
439 AM MDT Tue Oct 11 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Low humidity and gusty winds of 25 to 30 MPH will bring spotty fire
weather concerns this afternoon to the Pueblo County region.

Isolated showers and thunderstorms are expected over the San Juan
Mountains. Main hazard being cloud to ground lightning.

A freeze warning is in effect for the San Luis Valley Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

At or below freezing overnight lows are expected across the San
Luis Valley each morning through the extended period.

An increase in shower and thunderstorm activity is possible over
the San Juan and southern Sangre de Cristo Mountain Ranges for
early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RISER/88

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 3:46 AM MDTFreeze WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache29 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.